Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 10:33 PM CDT for Limestone County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 10:33 PM CDT (03:33 UTC)
- Expired
- Apr 30, 2002, 11:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 11:05 PM CDT | Hail 0.88 | Ardmore, AL | Nickel size hail was observed just south of Ardmore. One home suffered minor roof damage from the thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 010333 SVRBHM ALC083-010415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1032 PM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 1115 PM CDT * AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LESTER...MOVING SOUTHEAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ELKMONT. HAIL TO THE SIZE OF GOLF BALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM IN TENNESSEE. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM CDT, 7 hours 33 minutes earlier.
Area forecast discussion, Apr 30, 3:00 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT TUE APR 30 2002 UPPER FLOW REMAINS NEARLY ZONAL THROUGH THE PERIOD...WITH FLAT RIDGE ANCHORED FROM NORTHERN MEXICO INTO THE WESTERN ATLANTIC. SERIES OF SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF FLAT RIDGE. SURFACE FRONT LOCATED JUST SOUTH OF MGM TO JUST SOUTH OF GTR THIS AFTERNOON. SEVERAL SEVERE STORMS HAVE MOVED WNW TO ESE ACROSS THE CWFA ON THE NORTH SIDE OF THE BOUNDARY. MAINLY HAIL REPORTS TODAY WITH SOME AS LARGE AS GOLFBALLS. SEVERE WATCH MOST AREAS UNTIL 8 PM...BUT WILL MENTION POSSIBLE SEVERE ALL AREAS... WITH MAINLY EVENING MENTIONED SOUTH. NOT MUCH TIME FOR MODEL DISCUSSION THIS AFTERNOON...BUT FRONT WILL MOVE NORTHWARD OVERNIGHT WITH A FEW SHORT WAVES RIDING CLOSE. ANOTHER SHORT WAVE TOMORROW DEVELOPS A SURFACE WAVE ALONG THE FRONT...BUT MOST ACTIVE WEATHER SHOULD BE NORTH OF CWA. BIG QUESTION WILL BE EXACTLY WHERE THE FRONT ENDS UP. WED WILL KEEP CHC POPS N AL AND VERY LOW S AL AS ATMOSPHERE SHOULD BE CAPPED. FRONT RETURNS AGAIN LATE THURSDAY WITH SHWRS/TSTMS AGAIN POSSIBLE. FRONT STALLS OUT AGAIN ACROSS FAR SOUTH AL FRI AND AS HIGH PUSHES EASTWARD SAT/SUN...AREA WILL AGAIN SEE INCREASE IN MOISTURE AND CHC POPS. GUIDANCE NUMBERS IN SOMEWHAT OF AGREEMENT AND WILL STAY CLOSE. 75 HSV ET 067/084 067/082 055 75823554 BHM BE 067/085 068/085 058 75811444 MGM BB 067/089 068/091 065 754-0224 .BHM...NONE.
In the hours before
Local storm report, Apr 30, 5:14 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM VERNON AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL FELL IN
VERNON.
0218 PM CROSSVILLE AL 1.00 IN HAIL
04/30/02 LAMAR QUARTER SIZE HAIL
REPORTED IN CROSSVILLE.
0452 PM CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR DIME TO QUARTER SIZE HAIL
REPORTED ALL AROUND THE
CITY OF CLAYTON.
0455 PM CLAYTON AL WIND DAMAGE
04/30/02 BARBOUR SEVERAL TREES WERE BLOWN
DOWN JUST SOUTH OF
CLAYTON...POSSIBLE
TORNADO.
0500 PM MILLPORT AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL REPORTED
AT MILLPORT.
0505 PM PLEASANT GROVE AL 1.75 IN HAIL
04/30/02 PICKENS GOLFBALL SIZE HAIL WAS
OBSERVED IN REFORM.Local storm report, Apr 30, 6:00 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 4S CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR QUARTER SIZE JAIL
REPORTED NEAR CLAYTON.
0541 PM TUSCALOOSA AL 2.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL TO BASEBALL SIZE
HAIL WAS REPORTED ALL
ACROSS THE SOUTHERN AREAS
OF TUSCALOOSA.
0545 PM TUSCALOOSA AL WIND DAMAGE
04/30/02 TUSCALOOSA SEVERAL TREES BLOWN DOWN
IN THE SOUTHERN PART OF
THE CITY OF TUSCALOOSA.
0546 PM FOSTERS AL 1.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL SIZE HAIL
REPORTED IN FOSTERS.Special weather statement, Apr 30, 6:30 PM CDT, 4 hours 3 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 630 PM CDT TUE APR 30 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 189... BLOUNT...COLBERT...CULLMAN...ETOWAH...FAYETTE... FRANKLIN...GREENE...HALE...LAMAR...LAUDERDALE... LAWRENCE...MARION...MARSHALL...MORGAN...PICKENS... TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 189 WHICH IS IN EFFECT UNTIL 800 PM... AUTAUGA...BARBOUR...BIBB...BULLOCK...CALHOUN... CHAMBERS...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...JEFFERSON...LEE...LOWNDES... MACON...MONTGOMERY...PERRY...RANDOLPH...RUSSELL... SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...
Special weather statement, Apr 30, 7:27 PM CDT, 3 hours 6 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 727 PM CDT TUE APR 30 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 189... BIBB...BLOUNT...CALHOUN...COLBERT...CULLMAN... DALLAS...ETOWAH...FAYETTE...FRANKLIN...GREENE... HALE...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE... MARION...MARSHALL...MORGAN...PERRY...PICKENS... SHELBY...ST CLAIR...TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 189 WHICH IS IN EFFECT UNTIL 800 PM... AUTAUGA...BARBOUR...BULLOCK...CHAMBERS...CHILTON... CLAY...CLEBURNE...COOSA...ELMORE...LEE... LOWNDES...MACON...MONTGOMERY...RANDOLPH...RUSSELL... TALLADEGA...TALLAPOOSA...
Local storm report, Apr 30, 9:58 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0141 PM AUTAUGAVILLE AL 0.75 IN HAIL
04/30/02 AUTAUGA
0215 PM LOWNDESBORO AL 1.00 IN HAIL
04/30/02 LOWNDES
0230 PM MONTGOMERY AL 0.75 IN HAIL
04/30/02 MONTGOMERY
0250 PM SNOWDOUN AL 1.00 IN HAIL
04/30/02 MONTGOMERY
0350 PM AL 1.00 IN HAIL
04/30/02 BLOUNT NEAR ALMERIA
0425 PM AL 1.00 IN HAIL
04/30/02 BULLOCK NEAR JAMBACK
0450 PM CLAYTON AL 0.75 IN HAIL
04/30/02 BARBOUR HAIL COVERING THE
GROUND.
0540 PM RALPH AL 1.75 IN HAIL
04/30/02 TUSCALOOSA
0745 PM TROY AL FUNNEL CLOUD
04/30/02 PIKE JUST WEST OF TROYLocal storm report, Apr 30, 10:03 PM CDT, 30 minutes before
LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM ARGO AL 0.88 IN HAIL
04/30/02 ST. CLAIR PUBLIC REPORT.
0226 AM HAMILTON AL 0.88 IN HAIL
04/30/02 MARION DIME TO NICKEL SIZED HAIL
REPORTED BY OFF DUTY
POLICE OFFICER.
0920 AM RUSSELLVILLE AL 0.88 IN HAIL
04/30/02 FRANKLIN NICKEL SIZE HAIL WAS
REPORTED IN
RUSSELLVILLE.
0922 AM FAIRVIEW AL 0.75 IN HAIL
04/30/02 CULLMAN DIME SIZE HAIL WAS
COVERING THE GROUND IN
FAIRVIEW.
0931 AM MOULTON AL 0.75 IN HAIL
04/30/02 LAWRENCE DIME SIZE HAIL WAS
REPORTED NEAR THE MOUNT
HOPE COMMUNITY.
0949 AM DE ARMANVILLE AL 0.75 IN HAIL
04/30/02 CALHOUN DIME SIZE HAIL REPORTED
IN DE ARMANVILLE.
0950 AM HIGHLAND LAKE AL 1.00 IN HAIL
04/30/02 BLOUNT QUARTER SIZE HAIL FELL
NEAR HIGHLAND LAKE.
1000 AM ASHVILLE AL 1.75 IN HAIL
04/30/02 ST. CLAIR GOLFBALL SIZE HAIL
REPORTED BETWEEN STEELE
AND ASHVILLE.
1049 AM SHEFFIELD AL 0.75 IN HAIL
04/30/02 COLBERT DIME SIZE HAIL REPORTED
NEAR SHEFFIELD.
0141 PM AUTAUGAVILLE AL 0.75 IN HAIL
04/30/02 AUTAUGA
0211 PM VERNON AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL FELL IN
VERNON.
0215 PM LOWNDESBORO AL 1.00 IN HAIL
04/30/02 LOWNDES
0218 PM CROSSVILLE AL 1.00 IN HAIL
04/30/02 LAMAR QUARTER SIZE HAIL
REPORTED IN CROSSVILLE.
0230 PM MONTGOMERY AL 0.75 IN HAIL
04/30/02 MONTGOMERY
0250 PM SNOWDOUN AL 1.00 IN HAIL
04/30/02 MONTGOMERY
0350 PM AL 1.00 IN HAIL
04/30/02 BLOUNT NEAR ALMERIA
0425 PM AL 1.00 IN HAIL
04/30/02 BULLOCK NEAR JAMBACK
0450 PM CLAYTON AL 0.75 IN HAIL
04/30/02 BARBOUR HAIL COVERING THE
GROUND.
0452 PM CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR DIME TO QUARTER SIZE HAIL
REPORTED ALL AROUND THE
CITY OF CLAYTON.
0455 PM CLAYTON AL WIND DAMAGE
04/30/02 BARBOUR SEVERAL TREES WERE BLOWN
DOWN JUST SOUTH OF
CLAYTON...POSSIBLE
TORNADO.
0500 PM 4S CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR QUARTER SIZE JAIL
REPORTED NEAR CLAYTON.
0500 PM MILLPORT AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL REPORTED
AT MILLPORT.
0505 PM PLEASANT GROVE AL 1.75 IN HAIL
04/30/02 PICKENS GOLFBALL SIZE HAIL WAS
OBSERVED IN REFORM.
0540 PM RALPH AL 1.75 IN HAIL
04/30/02 TUSCALOOSA
0541 PM TUSCALOOSA AL 2.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL TO BASEBALL SIZE
HAIL WAS REPORTED ALL
ACROSS THE SOUTHERN AREAS
OF TUSCALOOSA.
0545 PM TUSCALOOSA AL WIND DAMAGE
04/30/02 TUSCALOOSA SEVERAL TREES BLOWN DOWN
IN THE SOUTHERN PART OF
THE CITY OF TUSCALOOSA.
0546 PM FOSTERS AL 1.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL SIZE HAIL
REPORTED IN FOSTERS.
0745 PM TROY AL FUNNEL CLOUD
04/30/02 PIKE JUST WEST OF TROYThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:07 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 38 min |
| Apr 30, 7:34 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 41 min |
| Apr 30, 7:42 PM CDT | Tornado Warning | BMX | Pike | 48 min |
| Apr 30, 11:03 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 42 min |
| Apr 30, 11:45 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Madison | 60 min |
| May 1, 2:00 AM CDT | Severe Thunderstorm Warning | BMX | Jackson | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.